News, Your Health Seth Stratton | 2 years ago

Opioid Overdose Anditote Now Available at Walgreens

A drug overdose is seriously scary, often deadly and more and more common – especially among opioid-related overdoses, from drugs such as heroin and prescription drugs like OxyContin. Now, there's new access to naloxone in Mecklenburg County with the potential to save lives.

Naloxone is a drug that reverses the effects of an opioid overdose. Until recently, naloxone (also known by its brand name, Narcan) has been hard to get in Mecklenburg County, but now the Walgreens at 8538 N. Tryon St. in Charlotte will carry the medication over the counter. The overdose antidote is available thanks to a partnership between Walgreens and Carolinas HealthCare System. Working together, they’ve set up this first-in-the-state naloxone pilot program to provide a life-saving resource for opioid users. North Carolina has been one of the early adopters of naloxone use as a harm-reduction tactic in the South. According to an article in N.C. Health News, “At least 792 people in North Carolina unintentionally overdosed from opioids in 2012, a number that has decreased since a peak death toll of 836 in 2008. Naloxone advocates say distribution of the medication has played a part in that decrease, along with efforts to educate doctors on better prescription habits for opiates and efforts to educate people in the community about naloxone.” The state also provided $25,000 for naloxone to be distributed to the N.C. Harm Reduction Coalition and $25,000 for naloxone to go to law enforcement agencies, in its latest adopted budget.

What is naloxone?

Naloxone is a medication that counteracts an overdose caused by an opioid drug. While performing CPR and calling 9-1-1 are important when dealing with an opioid overdose, administering naloxone may be the key to saving a person's life before medical assistance arrives.

How does naloxone work?

Naloxone:
  • Offers immediate help by restoring a person’s breathing
  • Comes in two forms - you can inject the drug (intravenous) or deliver through the nose (intranasal)
  • Can be administered by non-medical personal
  • Lasts for 30 to 60 minutes, so the person administering the drug needs to call 9-1-1 and stay with the patient until emergency help arrives

Signs of an opioid-related overdose

An opioid overdose can be identified by the following signs:
  • Pupils will appear small (pinpoint pupils)
  • Face is pale
  • Body is limp
  • Breathing is shallow, slow or has stopped
  • Awake but unable to talk
  • Vomiting
  • Loss of consciousness